Cholesterol-lowering drugs get labeling changes
By Patrick E. Clarke, Office of Communications
Facts about statins
The U.S. Food and Drug Administration (FDA) recently approved labeling changes for statins to notify consumers about side effects and possible drug interactions related to the popular drugs. Statins are a class of prescription drugs -- used together with diet and exercise -- to reduce the amount of low-density (LDL) cholesterol. All of the new labeling changes provide the public with information about the safe and effective use of statins.
Statin labels have been updated to outline the potential for non-serious and reversible side effects, which include:
- Memory loss and confusion
- Increased blood sugar
- Increased hemoglobin A1c levels
There’s an increased risk of muscle injury when statins are used with:
- Cholesterol-lowering drugs known as fibrates
- Large doses of niacin
- Ranexa (ranolazine), a medication used to treat angina
- Colchicine, a medication primarily used to treat gout
The Lovastatin label has been extensively updated with drugs that should not be used with the medication, and dose limitations. (Lovastatin Dose Limitations [HYPERLINK]
Monitoring of liver enzymes
FDA has determined that serious liver injury with statins is a rare adverse event and that periodic monitoring of liver enzymes is not useful. Labels have been revised to remove the need for routine periodic monitoring of liver enzymes.
Additional patient information
In addition to the labeling changes, patients that use statins should be aware that:
- There have been rare reports of serious liver problems. Patients should notify their healthcare professional right away if they have the following symptoms: feeling unusually tired or weak; loss of appetite; upper belly pain; dark colored urine; yellowing of the skin or the whites of the eyes.
- Memory loss and confusion have been reported. The conditions are generally non-serious and reversible after stopping statin use.
- Increases in blood sugar levels have been reported.
- Before starting a statin, patients should inform their healthcare professional about all medicines that they are taking or plan to take. Some medicines may interact with statins, increasing the risk for side effects.
Patients should contact their healthcare professional if they have any questions or concerns about statins. In addition, they should report side effects from the use of statins to the FDA MedWatch program, using the information in the "Contact Us" box at the bottom of the page.
Healthcare professionals should refer to the drug labels for the latest recommendations on prescribing statins.